Potassium chloride and other potassium compounds are used by the general public as salt substitutes, muscle-building supplements, and panacea. Severe hyperkalemia from oral potassium is extremely rare if kidney function is normal because of potassium adaptation. The oral potassium dose has to be large enough to overcome the normal renal excretory mechanisms to cause severe hyperkalemia. This occurs most commonly in patients with renal impairment or those who take potassium-sparing diuretics, angiotensin receptor blockers, or angiotensin-converting enzyme inhibitors. We present two unique cases of near-fatal hyperkalemia from nutritional supplements containing potassium. The first case was due to salt-substitute intake, whereas the second case was from a muscle-building supplement. Both patients suffered cardiac arrest, but were successfully resuscitated and survived. The acuity of intake and excessive quantity overwhelmed the kidneys' ability for adaptation. Potassium toxicity affects multiple organ systems and manifests in characteristic, acute cardiovascular changes with electrocardiographic abnormalities. Neuromuscular manifestations include general muscular weakness and ascending paralysis may occur, whereas gastrointestinal symptoms manifest as nausea, vomiting, paralytic ileus, and local mucosal necrosis that may lead to perforation. Once an urgent situation has been handled with intravenous push of a 10% calcium salt, short-term measures should be started with agents that cause a transcellular shift of potassium, namely, insulin with glucose, β2-agonist, and NaHCO(3). Patients are unaware of these potentially serious adverse effects, and there are inadequate consumer warnings. Clinicians should be vigilant in monitoring potassium intake from over-the-counter supplements.
Copyright © 2011 Elsevier Inc. All rights reserved.